Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 74, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2015, 6:26 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2015, 6:26 PM PDT (01:26 UTC)
- Expired
- Jul 29, 2015, 9:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 105 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:08 PM PDT | FLASH FLOOD | 20 Se Fort Irwin, CA | CHP REPORTS THAT WATER CONTINUES TO FLOW ACROSS I-15. NORTHBOUND TRAFFIC NOW STOPPED. BRIDGE AT MILE MARKER 110 MAY FAIL DUE TO RUNNING FLOOD WATER. THE SIDE OF THE ROADWAY IS ALSO WASHED AWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3860 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405
WGUS55 KVEF 300126
FFWVEF
CAC071-300430-
/O.NEW.KVEF.FF.W.0074.150730T0126Z-150730T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT WED JUL 29 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 930 PM PDT
* AT 625 PM PDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
PRODUCING VERY HEAVY RAIN OVER INTERSTATE 15 NEAR THE AFTON CANYON
CAMPGROUND. THE STORM IS NEARLY STATIONARY. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AFTON CANYON CAMPGROUND AND AREA ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3529 11635 3499 11614 3483 11653 3516 11669
$$
JS2 follow-up statements
846 WGUS75 KVEF 300305 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 805 PM PDT WED JUL 29 2015 CAC071-300430- /O.CON.KVEF.FF.W.0074.000000T0000Z-150730T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 805 PM PDT WED JUL 29 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 757 PM PDT...HEAVY RAIN HAS ENDED IN THE WARNED AREA HOWEVER EXCESSIVE RUNOFF FROM EARLIER STORMS CAUSED FLASH FLOODING ON INTERSTATE 15 WEST OF BAKER. CHP REPORTS LINGERING EFFECTS FROM THE FLOODING ON THE INTERSTATE INCLUDING WATER...MUD AND DEBRIS. THESE ROAD HAZARDS HAVE CREATED TRAFFIC PROBLEMS THAT WILL LIKELY PERSIST OVER THE NEXT SEVERAL HOURS. TRAVELERS ARE URGED TO CHECK ROAD CONDITIONS PRIOR TO HEADING OUT AND BE PREPARED FOR DELAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3529 11635 3499 11614 3483 11653 3516 11669 $$ JS
600 WGUS75 KVEF 300423 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 923 PM PDT WED JUL 29 2015 CAC071-300432- /O.EXP.KVEF.FF.W.0074.000000T0000Z-150730T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 923 PM PDT WED JUL 29 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 930 PM PDT... FLOOD WATERS HAVE RECEDED...AND NO LONGER POSE A THREAT TO LIFE OR PROPERTY. TRAFFIC ALONG INTERSTATE 15 CONTINUES TO EXPERIENCE DELAYS AND INTERMITTENT CLOSURES DUE TO EARLIER FLOODING AND WILL LIKELY BE A TROUBLE SPOT FOR MUCH OF THE EVENING. LAT...LON 3529 11635 3499 11614 3483 11653 3516 11669 $$ OUTLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:40 PM PDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 29, 2:40 PM PDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT WED JUL 29 2015 .SYNOPSIS...MOISTURE WILL SPREAD FURTHER NORTH THURSDAY ALLOWING FOR SHOWERS AND THUNDERSTORMS TO RETURN PARTS OF THE SOUTHERN GREAT BASIN DURING THE AFTERNOON AND EVENING HOURS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER FROM FRIDAY INTO NEXT MONDAY THEN BEGIN TO DECREASE IN MOST AREAS ON TUESDAY AND WEDNESDAY AS DRIER AIR MOVES BACK IN. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND WARMING TO SLIGHTLY ABOVE NORMAL EARLY NEXT WEEK. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. THUNDERSTORMS INITIATED OVER THE HIGHER TERRAIN OF THE MOJAVE NATIONAL PRESERVE IN NORTHEAST SAN BERNARDINO COUNTY SHORTLY AFTER NOON. ALSO MONITORING STORMS IN THE WESTERN MOJAVE DESERT AROUND BARSTOW. CONFIDENT THAT A FEW THUNDERSTORMS WILL MAKE IT AS FAR NORTH AS SOUTHERN CLARK COUNTY THEN DISSIPATE IN THE EARLY EVENING AS THEY ENCOUNTER LESS MOISTURE. LEFT POPS OUT LAS VEGAS VALLEY BUT WILL BE MONITORING THE POTENTIAL OF ANY OUTFLOW WIND COMING FROM THOSE STORMS TO OUR SOUTH. A FEATURE OF INTEREST IS AN INVERTED TROUGH OVER THE LOWER COLORADO RIVER VALLEY WHICH IS FORECAST TO PIVOT WEST ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS SHOULD KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS GOING WELL PAST MIDNIGHT IN SAN BERNARDINO COUNTY. MODELS FORECAST THE REMAINING CONVECTION ACROSS SOUTHERN CLARK COUNTY AND SOUTHERN MOHAVE COUNTY TO DISSIPATE THIS EVENING. THURSDAY. A LOBE OF VORTICITY ASSOCIATED WITH INVERTED TROUGH WILL BE MOVING NORTHWEST OVER INYO COUNTY. DEEPER MOISTURE OVER THE MOJAVE DESERT EXPECTED TO SHIFT FURTHER NORTH INTO THE SOUTHERN GREAT BASIN. CONVECTION WILL BE TIED MAINLY TO THE HIGHER TERRAIN BUT CAN NOT RULE OUT A SHOWER OR THUNDERSTORM MAKING IT INTO LAS VEGAS TOMORROW EVENING. FRIDAY AND SATURDAY. THE WEAK UPPER LOW NEAR SOUTHERN BAJA WILL FINALLY OPEN UP AND MOVE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA FRIDAY/FRIDAY NIGHT WHICH AGAIN COULD HELP FOCUS CONVECTION OVER THE HIGHER TERRAIN OF SOUTHERN CALIFORNIA. MODELS STARTING TO SHOW A DRIER AND MORE STABLE AIR MASS MOVING IN BEHIND THIS FEATURE SATURDAY. DID NOT DECREASE POPS WITH THIS PACKAGE BUT IF THAT TREND CONTINUES WE COULD START LOWERING POPS IN THE WESTERN AREAS. .LONG TERM...SUNDAY THROUGH WEDNESDAY. IT IS LOOKING LIKE A LOW GRADE MONSOON PATTERN FOR THIS PERIOD. HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION SUNDAY WILL KEEP A SOUTHERLY FLOW OVER THE AREA AND ENOUGH MOISTURE AND INSTABILITY FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE. THE MODELS DO NOT REALLY SHOW MUCH OF A SHIFT IN THE HIGH CENTER WITH TIME BUT THEY ARE HINTING AT THE FLOW MAYBE BECOMING MORE SOUTHWESTERLY WITH SOME DRYING ACROSS THE WESTERN PART OF THE FORECAST AREA WITH TIME. SINCE THE GFS AND ECMWF ARE BOTH SHOWING THIS TREND I WENT AHEAD AND LOWERED POPS A TOUCH IN THE WEST SUNDAY AND MONDAY AND LOWERED POPS A BIT MORE FOR TUESDAY AND WEDNESDAY. IF YOU BELIEVE THE MODELS THERE MAY NOT BE ANY THUNDERSTORMS IN THE CWA BY TUESDAY BUT AS WE HAVE MENTIONED BEFORE...THE MODELS FREQUENTLY GET TOO AGGRESSIVE FLUSHING MOISTURE OUT THIS TIME OF YEAR. SO I KEPT A SLIGHT CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY FOR MAINLY MOHAVE AND LINCOLN COUNTIES AND THE HIGHER TERRAIN OF CLARK COUNTY. I KEPT TEMPERATURES CLOSE TO OR JUST SLIGHTLY ABOVE NORMAL FOR THE LONG TERM WHICH IS CLOSE TO THE GFS MEX GUIDANCE. I AM NOT READY TO BUY THE SIGNIFICANT WARMING INDICATED BY THE ECE GUIDANCE WHICH HAS TEMPERATURES 5 PLUS DEGREES ABOVE NORMAL SUNDAY THROUGH TUESDAY. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL STAY SOUTH OF LAS VEGAS BUT MAY AFFECT THE DAGGETT APPROACH CORRIDORS. CONFIDENCE LOW IN OUTFLOW WIND FROM THOSE STORMS AFFECTING LAS VEGAS TERMINALS BUT IT DOES BEAR MONITORING. EASTERLY COMPONENT WILL TRANSITION SOUTHERLY OVERNIGHT WITH SPEEDS LESS THAN 10 KTS. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY OVER THE MOUNTAINS MOSTLY WEST AND SOUTH OF LAS VEGAS. BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS. ANY OUTFLOW FROM STORMS WILL BE CLOSELY MONITORED. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS MAINLY OVER THE HIGHER TERRAIN IN AREAS SOUTH OF A KNID-KIGM LINE WITH SCT- BKN CLOUDS AVERAGING AOA 10-12K FEET TONIGHT. LOWER CIGS AND GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. MOSTLY CLEAR NORTH OF A KNID- KIGM LINE. ON THURSDAY THE CHANCE OF THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN SPREAD FURTHER NORTH INTO INYO COUNTY AND SOUTHERN NEVADA. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...PIERCE LONG TERM...HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 29, 3:42 PM PDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD 2 E LANDERS 34.27N 116.35W
07/29/2015 SAN BERNARDINO CA FIRE DEPT/RESCUE
WATER FLOWING AT DEPTH OF 1 FOOT OVER RECHE
RD AT SUNNY VISTA.
&&
NWS LAS VEGAS NV
IRIS SYSTEMLocal storm report, Jul 29, 4:24 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD 4 NNW TWENTYNINE PALMS 34.19N 116.09W
07/29/2015 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY FLOODED. DEBRIS BEGINNING TO GATHER
IN ROADWAY.
&&
TLLocal storm report, Jul 29, 5:32 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM DUST STORM 4 ENE FORT IRWIN 35.28N 116.63W
07/29/2015 SAN BERNARDINO CA AWOS
VISIBILITY DROPPED TO 1/16 OF A MILE AT 455
PM PDT WITH BLOWING DUST.
&&
SCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:03 PM PDT | Dust Storm Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:49 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Jul 29, 6:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 7:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 8:30 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 24 hr |
| Jul 30, 1:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 2:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 3:02 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 58 min |
| Jul 30, 3:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 55 min |
| Jul 30, 3:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 4:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.